Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 73, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 31, 2018, 6:45 PM EDT for Garrett County, Maryland. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 6:45 PM EDT (22:45 UTC)
- Expired
- Aug 31, 2018, 7:52 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 141 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647 WGUS51 KPBZ 312245 FFWPBZ MDC023-010145- /O.NEW.KPBZ.FF.W.0073.180831T2245Z-180901T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 645 PM EDT FRI AUG 31 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Northeastern Garrett County in western Maryland... * Until 945 PM EDT. * At 645 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 2 inches. * Some locations that may experience flooding include... Bittinger... Grantsville... Merrill... Big Run State Park... New Germany... Piney Grove... Keysers Ridge... Jennings... This includes Interstate 68 in Maryland between mile markers 13 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3950 7906 3950 7927 3972 7926 3972 7893 $$
2 follow-up statements
884 WGUS71 KPBZ 312315 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 715 PM EDT FRI AUG 31 2018 MDC023-010145- /O.CON.KPBZ.FF.W.0073.000000T0000Z-180901T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garrett MD- 715 PM EDT FRI AUG 31 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR NORTHEASTERN GARRETT COUNTY... At 715 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. This includes Interstate 68 in Maryland between mile markers 13 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3950 7906 3950 7927 3972 7926 3972 7893 $$
299 WGUS71 KPBZ 312352 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 752 PM EDT FRI AUG 31 2018 MDC023-010002- /O.CAN.KPBZ.FF.W.0073.000000T0000Z-180901T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garrett MD- 752 PM EDT FRI AUG 31 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARRETT COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3950 7906 3950 7927 3972 7926 3972 7893 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:54 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 31, 5:54 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 554 PM EDT Fri Aug 31 2018 .SYNOPSIS... A stalled frontal boundary will maintain chances for showers and storms in the ridges south and east of Pittsburgh today. Warm and humid conditions are expected to return this weekend and continue through next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... No major changes needed this evening. Previous discussion follows: The Ohio Valley will be located amid weak troughing today between an upper ridge in the srn Plains and a ridge in the wrn Atlantic. A stalled frontal boundary remains straddling the area, swd from which remains the moist airmass of recent days. Widespread cu have developed in the humid airmass. 12Z KPBZ sounding indicates a capping inversion near H7, which, despite warming into the low-mid 80s, will limit the development of convection this afternoon mainly to the ridges, where the instability profile potentially can circumvent the warm layer aloft. Weak upslope flow may sustain showers overnight in the ridges, but coverage should decrease with loss of heating. With moisture lingering, minima will remain elevated tonight in the mid-upper 60s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... The Atlantic upper ridge will expand wwd thru the weekend, but the ridge does not appear to be a clean one, as moisture and instability will be present, and models suggest some evidence of weak disturbances. Models show a modest shortwave trough impacting the region on Sat and generate sct showers and storms, especially in the ridges. As the ridge expands further and strengthens on Sun, temperature will increase markedly into the upper 80s. A lack of a clear boundary to focus any convective development precludes more than broad coverage of PoPs near average, as the instability and moisture will remain in place. Any storms will be tied to diurnal heating, and coverage will diminish after sunset. && .LONG TERM /MONDAY THROUGH FRIDAY/... The Atlantic upper ridge is projected to amplify through next week in response to wrn-CONUS troughing and the encroachment of tropical activity into the Gulf and sern CONUS. Temperature will climb into the 90s for much of next week, with daily episodes of diurnally-driven convection possible pending any ill-resolved shortwave troughs. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... A stalled frontal boundary IDI-AGC-LHQ has begun to lift nwd and return a moist and humid airmass to much of the Ohio Valley. As strong insolation continues this morning, a cu field should develop which may briefly yield MVFR ceilings near LBE/DUJ before mixing gives way to higher cloud bases. Convection is possible this afternoon along the ridges, which may impact ridge-adjacent terminals before subsiding this evening with loss of heating. Fog is possible at many terminals tonight as moisture returns and saturation is achieved thru radiational cooling ahead of an approaching wave. Outlook... Strengthening high pressure will maintain general VFR, although scattered showers and storms will be expected daily amid a lingering humid airmass. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 31, 3:23 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 323 AM EDT Fri Aug 31 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-010730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 323 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.